Aminoglycoside Toxicity: A Comment-Reply

Peter A. Campochiaro, Brian P. Conway

Research output: Contribution to journalLetterpeer-review

Abstract

We would like to thank Dr Ben-nun for his interest in our article. He is correct that the vast majority of patients in our survey were treated with other intravitreous drugs in addition to aminoglycosides. However, there are several reasons why we believe that the aminoglycosides were responsible for the macular infarctions. First, while a wide variety of antibiotics were used in the cases reported in our survey, the only medications that they all had in common were aminoglycosides. Second, since we reported the occurrence of macular infarction after intravitreous injection of therapeutic doses of antibiotics,1 we have been made aware of numerous anecdotal cases of macular infarction, and in each case, an aminoglycoside was used. Third, in primates, intravitreous injection of gentamicin can cause macular infarction,2 while intravitreous injection of large doses of other antibiotics, including cefazolin and ceftazidime, does not cause any vascular nonperfusion.

Original languageEnglish (US)
Number of pages1
JournalArchives of ophthalmology
Volume110
Issue number12
DOIs
StatePublished - Dec 1992
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Aminoglycoside Toxicity: A Comment-Reply'. Together they form a unique fingerprint.

Cite this